Hail, Pawnee
- When
- March 23, 7:16 PM CST
- Where
- Pawnee County, 2 mi SE of Hallett
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 36.209, -96.545
Several severe thunderstorms occurred from overnight on the 23rd to the morning hours of the 24th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Several severe thunderstorms occurred from overnight on the 23rd to the morning hours of the 24th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 23, 5:21 PM CST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
621 PM CDT MON MAR 23 2009
.AVIATION...
VFR CONDITIONS ARE EXPECTED THROUGH 07-8Z...WHEN TSRA
CHANCES ACROSS OK TAF SITES WILL RESULT IN MVFR CIGS AND LOCAL IFR
VISIBILITIES. GUSTY SOUTH WINDS BETWEEN 25 AND 30 KNOTS WILL
CONTINUE..MAINLY ACROSS THE OK TAF SITES THROUGH 06Z. MVFR CIGS
AN LOCAL IFR VISIBILITIES ARE EXPECTED TO TRANSLATE TO THE
KFSM...KFYV AND KXNA SITES CLOSER TO THE 10 TO 12Z. VFR CONDITIONS
AR EXPECTED ACROSS THE WESTERN TAF SITES BETWEEN 16Z AND
18Z...WITH IMPROVED VFR CONDITIONS EXPECTED ELSEWHERE BETWEEN 20Z
AND 22Z
&&
.PREV DISCUSSION... /ISSUED 423 PM CDT MON MAR 23 2009/
DISCUSSION...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP TO OUR WEST ALONG
THE DRYLINE OVER THE NEXT FEW HOURS. SOME OF THESE STORMS MAY
BRUSH THE NORTHWEST PART OF OUR FORECAST AREA FOR A COUPLE HOURS
THIS EVENING BEFORE THE OKLAHOMA PORTION OF THE DRYLINE RETREATS
BACK TO THE WEST SHUTTING OFF NEW DEVELOPMENT. ANY STORMS THAT DO
AFFECT THE NORTHWEST PART OF THE AREA THIS EVENING WILL LIKELY BE
SUPERCELLULAR WITH THE THREAT OF LARGE HAIL...DAMAGING WINDS AND
PERHAPS AN ISOLATED TORNADO DESPITE MARGINAL BOUNDARY LAYER
MOISTURE.
LATER TONIGHT...THE COLD FRONT WILL OVERTAKE THE DRYLINE WITH
SQUALL LINE DEVELOPMENT LIKELY ALONG THE FRONT. THESE STORMS WILL
ENTER EASTERN OKLAHOMA LATE TONIGHT AND MOVE ACROSS THE ENTIRE
FORECAST AREA BY TUESDAY AFTERNOON. DAMAGING WINDS WILL BE THE
MAIN THREAT WITH THESE STORMS...ALTHOUGH AN ISOLATED SPINUP WILL
BE POSSIBLE GIVEN THE AMOUNT OF LOW LEVEL SHEAR.
FORECAST TEMPERATURES TONIGHT WILL BE DEPENDENT ON THE FRONTAL
TIMING AND HAVE FOLLOWED THE WRF/NAM CLOSELY ON THIS TO DETERMINE
WHERE THE FRONT WILL BE BY THE 14Z CUTOFF TIME FOR MINIMUM
TEMPERATURES. SKIES WILL CLEAR BEHIND THE STORMS TUESDAY AFTERNOON
ALLOWING TEMPERATURES TO RECOVER BACK INTO THE 60S.
THE DRY WEATHER WILL BE SHORT LIVED AS A WEAK UPPER SYSTEM SPREADS
SHOWERS AND THUNDERSTORMS BACK ACROSS THE AREA LATE WEDNESDAY AND
WEDNESDAY NIGHT. ANOTHER POTENT SYSTEM WILL AFFECT THE AREA
THURSDAY NIGHT INTO SATURDAY POSING A RISK OF SEVERE WEATHER IN
PARTS OF THE AREA FRIDAY. THE ECMWF IS SLIGHTLY FURTHER SOUTH THAN
THE MODEL CONSENSUS WITH THE TRACK OF THE UPPER SYSTEM AND AS A
RESULT WILL ADD A RAIN/SNOW MIX TO THE FAR NORTHERN PART OF THE
FORECAST AREA LATE FRIDAY NIGHT AND EARLY SATURDAY. PERSONS
PLANNING TRAVEL TO OUR WEST AND NORTH LATE THIS WEEK ARE ADVISED
TO CLOSELY MONITOR THE LATEST WEATHER FORECASTS AS A MAJOR LATE
SEASON SNOWSTORM MAY OCCUR FROM THE OKLAHOMA PANHANDLE INTO
WESTERN KANSAS.
WILL KEEP SUNDAY AND MONDAY DRY FOR NOW. ANOTHER SYSTEM WILL
AFFECT THE AREA MONDAY BUT MOISTURE RETURN AHEAD OF THIS SYSTEM IS
UNCERTAIN.
WENT WARMER THAN GUIDANCE ON MINIMUMS TONIGHT AHEAD OF THE FRONT
AND COLDER THAN GUIDANCE BEHIND THE FRONT. STAYED CLOSE TO
GUIDANCE TEMPERATURES TUESDAY THROUGH WEDNESDAY. FOLLOWED AN
ECMWF/GFS BLEND ON TEMPERATURES IN THE EXTENDED.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 10 PM MONDAY FOR OKZ049-OKZ053-OKZ054-OKZ055-
OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-
OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
AR...WIND ADVISORY UNTIL 10 PM MONDAY FOR ARZ001-ARZ002-ARZ010-ARZ011-
ARZ019-ARZ020-ARZ029.
&&
AVIATION...23HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
509 PM CDT MON MAR 23 2009
ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
509 PM CDT MON MAR 23 2009
...SEVERE WEATHER LIKELY OVERNIGHT...INCLUDING THE RISK FOR
TORNADOES...LARGE HAIL AND DAMAGING WINDS...
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TONIGHT.
TORNADO.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA...MAINLY ALONG AND NORTH OF
INTERSTATE 44.
ONSET...AFTER 7 PM.
AREA AT GREATEST RISK...OSAGE AND PAWNEE COUNTIES.
SEVERE THUNDERSTORM.
RISK...SIGNIFICANT.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 7 PM NORTHEAST OKLAHOMA...
AFTER 5 AM SOUTHEAST OKLAHOMA/NORTHWEST ARKANSAS.
AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.
FLASH FLOOD.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 10 PM.
HEAVY RAIN.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 10 PM.
SIGNIFICANT WINDS.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
FIRE WEATHER DANGER.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.
DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ACROSS PORTIONS OF
CENTRAL OKLAHOMA ALONG AN EASTWARD MOVING DRY LINE. A FEW OF THESE
STORMS COULD MOVE OFF OF THE DRY LINE INTO PORTIONS OF NORTHEAST
OKLAHOMA BY EARLY EVENING WITH THE POTENTIAL FOR VERY LARGE
HAIL...DAMAGING WINDS AND TORNADOES. THE MAIN THREAT THIS EVENING
WILL LIKELY REMAIN ALONG AND NORTH OF INTERSTATE 44...WITH THE
GREATEST THREAT ACROSS PAWNEE AND OSAGE COUNTIES.
AS THE COLD FRONT PUSHES INTO NORTHEAST OKLAHOMA AROUND MIDNIGHT...
A LINE OF THUNDERSTORMS WILL LIKELY DEVELOP ALONG THE FRONT WITH
A STRONG TO SEVERE SQUALL LINE MOVING ACROSS NORTHEAST OKLAHOMA.
THE THUNDERSTORM LINE WILL LIKELY PUSH INTO NORTHWEST ARKANSAS AND
SOUTHEAST OKLAHOMA VERY LATE TONIGHT INTO TUESDAY MORNING WITH A
CONTINUED CHANCE FOR SEVERE STORMS.
ALTHOUGH LOW-LEVEL MOISTURE AND RESULTANT INSTABILITY WILL LIKELY
REMAIN MARGINAL FOR THIS EVENT...STRONG WIND FIELDS WILL BE MORE
THAN SUFFICIENT TO SUPPORT SEVERE THUNDERSTORMS...WITH LARGE HAIL
AND DAMAGING WINDS.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING ACROSS
PORTIONS OF NORTHEAST OKLAHOMA AND LATE TONIGHT ACROSS NORTHWEST
ARKANSAS AND SOUTHEAST OKLAHOMA.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...SEVERE THUNDERSTORM POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
EXTENDED DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS WILL LIKELY BE ONGOING ACROSS PARTS
OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS TUESDAY MORNING WITH
THE THREAT FOR HEAVY RAINFALL. THE SEVERE THREAT WILL LIKELY
END TUESDAY AFTERNOON AS THE COLD FRONT PASSES THROUGH THE
REGION. WINDS WILL REMAIN GUSTY TUESDAY BEHIND THE FRONT.
ANOTHER FAST MOVING UPPER DISTURBANCE MAY RESULT IN THUNDERSTORMS BY
WEDNESDAY NIGHT. A STRONG UPPER LEVEL SYSTEM IS FORECAST TO IMPACT
THE AREA BY LATE THIS WEEK...WITH HIGH THUNDERSTORM CHANCES ON
FRIDAY.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
SEVERE WEATHER MAY BE ONGOING ACROSS PORTIONS OF THE AREA TUESDAY
MORNING. LATER FORECASTS NEED TO BE MONITORED CONCERNING THE
SEVERE WEATHER THREAT LATER IN THE WEEK.
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
652 PM CDT MON MAR 23 2009
OKZ054-240030-
OSAGE OK-
652 PM CDT MON MAR 23 2009
...SIGNIFICANT WEATHER ALERT...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 730 PM CDT
FOR THE FOLLOWING COUNTY...
IN NORTHEAST OKLAHOMA
NORTHWESTERN OSAGE
AT 652 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 30
MILES WEST OF BURBANK...MOVING NORTHEAST AT 60 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...SHIDLER...BURBANK...
APPERSON...WEBB CITY...FORAKER AND GRAINOLA.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
LAT...LON 3700 9628 3658 9689 3660 9691 3658 9699
3655 9693 3650 9701 3650 9702 3656 9698
3660 9706 3670 9707 3671 9705 3670 9694
3676 9689 3676 9683 3679 9676 3700 9674
TIME...MOT...LOC 2352Z 224DEG 53KT 3654 9722The Tulsa radar (KINX), 88 km away, was scanning. The volume nearest the first event began at 01:15 UTC.
9 thunderstorm wind, 7 hail, 1 tornado. Local standard time, as filed.
The Oklahoma mesonet site near Foraker recorded a 59 mile an hour wind gust.
A tornado damaged a mobile home, destroyed a storage barn, and snapped large limbs off numerous trees. Maximum winds based on this damage were 70 to 80 mph.
Strong thunderstorm wind damaged a storage building.
Thunderstorm winds estimated at 70 miles an hour blew down two large trees at Woolaroc Ranch.
Thunderstorm winds estimated at 70 miles an hour blew down several privacy fences and a pair of power poles.
Thunderstorm winds estimated at 80 miles an hour blew down a metal shop building and also caused significant roof damage to a few other buildings.
Thunderstorm winds estimated at 80 miles an hour damaged a carport and blew shingles off a home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyThe tornado archive for Oklahoma, 2009Warnings in Oklahoma, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157254, 160190, 157255, 157256, 157257, 159949, 160191, 157258, 157259, 157262, 157263, 157264, 157265, 160192, 160193, 157266, 157267.